Its all about the shoulders!

It’s been a while since I have written anything about my PMR, life, kids etc.. I’d like to say that life has been dull, but of course it hasn’t.

I have been tapering my pred and trying to ignore the increasing ache in my shoulders. I’m now down to 10mg from 20mg and I’m noticing my shoulders, and I don’t want to!

In addition, my oldest and I took a trip to Bristol Uni to check it out; in the event, he tapers his partying and gets down to some studying, he’s decided that’s his choice for his degree. Anyway, the Bristol Uni tour comprises of about 20 million steps and 14 million small hills, so now I’m also feeling it in my hips and back to walking a little like I’ve got a broom stick strapped to each leg!

The good news is that I continue to lose weight, in fact my bottom is visibly shrinking and my jeans are baggy, however I did crack everyone up in the office yesterday with my tales about the discovery of a large black hair coming out of my chin. Where the feck did that come from? I then started to panic.. how long has it been there? Did my date last week see it? It’s gone now, but as you can imagine I have an unhealthy obsession with magnifying mirrors and tweezers.

On Saturday, tomorrow I am meeting a guy, this will be our third date and stupidly I decided it might be nice to walk around the Southbank in London..as you can imagine I am slightly panicking now and have decided to just consume a large amount of Ibuprofen before the date to stop all potential limping and whinging! As long as I don’t drink too much and pass out, I’m sure they will do the trick.

So its Halloween this weekend, I will be doing my taxi service duty tonight as both boys are partying and I will be hiding all eggs – teenage boys cannot be trusted!

Eat, drink and be scary!

9 Replies

oldestnewest
  • Anne, it's the way you tell 'em! And if it's any consolation, I didn't notice anything on your chin that shouldn't be there when we met at Chertsey recently!

    Seriously though, please don't ignore the increasing ache in your shoulders. It sounds as though the inflammation isn't completely under control at your present steroid dose. Not only will a slight increase help in that area, you may also find the leg pain resolves following overdoing the walking on the Uni tour. If you don't get on top of the inflammation at this stage, then you run the risk of needing to increase even higher to control it. Also far better to increase the steroids slightly than take Ibuprofen which, as a NSAID, is not recommended alongside steroids - a double whammy of risks for the tummy.

    Whichever option you decide on, I do hope your pain resolves so that you can enjoy the weekend and Southbank.

  • If you want to use ibuprofen alongside pred AND drink - take a lot of antacid medication too. A gastric bleed on a date isn't a good look either...

    Or preferably, try using gel. Excessive use along with pred is also risky - but it tends to get at the muscles quite well and I used it pre-pred to be able to ski so it does help PMR muscle pain a bit.

  • I enjoy your humorous way of writing. ... " a broomstick strapped to each leg". That's exactly what I used to experience and described it as having wooden legs. Your description is better because I imagine wooden legs have no sensation and of course some sensation is still there in our stiffened legs.

  • Anne, I completely understand your horror at finding the black hair sprouting from your chin! I have to take to the tweezers every morning to remove the embryo mustache that grows overnight on my upper lip....the only hair that still manages to stay dark. Yesterday, fed up with the 'fluffy face' due to the pred. and not wanting to be mistaken for Santa Claus at this time of year I bit the bullet (or would have done had I taken one with me) and had my face waxed. Wow......the result is amazing but going through the pain barrier with my face feeling as if it was on fire was a little challenging to say the least. I will now see how long it lasts and then decide if I am brave enough to do it again. I bought a NoNo for this reason a couple of years ago but it only seems to work on strong long hair which doesn't seem to grow anywhere once you become doddery and is useless of the fine white fluffy bits. Professional waxing is certainly noting like the little facial wax strips that's for sure!

  • How fast are you tapering? The shoulder ache could be simply steroid withdrawal in which case staying at that dose for longer than you'd planned could be all you need to do. If it starts to worsen or doesn't improve after a very few days then Celtic's suggestion to increase pred slightly may be your best bet.

    I've been attempting to reduce to 2.5 from 3. The first attempt was unsuccessful because I felt shoulder pain returning. Increased dose to 3.5 for four days, than back to 3 for a couple of weeks and now I'm trying the reduction again. It will be a couple of weeks before I know if I'm likely to be successful this time. But it was way better than forging ahead a month ago and ending up with a real flare.

    And you may be just fine on your expedition. I've had a few experiences, one before diagnosis and treatment, and a couple much more recently when I've been on my feet all day, fully expecting to be a basket case the next day, and actually felt much better. I attribute this to improved circulation. But I did need a good rest overnight to recover. You must be almost done the activity by now (I'm writing this at noon, ADT). Let us know how it went!

  • Morning, every month I reduce by 2.5mg; this is what my rheumatologist told me to do. it doesn't seem too much, if I increase to the point when I had no pain I will have to go back up to 15!? I really don't know what to do.

  • You reduced from 15 to 10. Was there a point somewhere along there where you began to think, hmm, I feel some returning discomfort? Try that dose for a while. Maybe it's only 2 mg above where you are, not 5? I also have to suggest that 2.5 mg reduction is fine when people are at higher doses, or a short term treatment, not one like ours where we may be on low dose steroids for several years. The standard is never to reduce by more than 10% at a time. Which at 15 mg would only have been 1.5, and progressively less as you went down. Has anyone told you about the dead slow nearly stop plan yet? If not, here it is. This, or similar programs (there are several and we can tweak them to suit ourselves) have helped many of us.

    healthunlocked.com/pmrgcauk...

  • I started on 20mg for a month, then told to reduce by 2.5mg every month.. thanks for the link, I will have a good look at that.

  • I have lots of shoulder pain too. Mostly in my left, had injury fall 2014, then it froze up badly, pt helped, but now bothering me a lot again. Seeing Dr to focus on it next week. Lidocaine patches helping in meantime.

You may also like...